Alabama, 2006

Damaging Wind in Alabama, July 21, 2006

July 21, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 2:29 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 2:29 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT FRI JUL 21 2006

.SYNOPSIS...A DEVELOPING UPPER LEVEL TROUGH OVER THE EASTERN THIRD
OF THE COUNTRY WILL BRING AN END TO THE EXCESSIVE HEAT IN THE
SOUTHEAST. IN ADDITION TO THE RELIEF FROM THE HEAT...AN
APPROACHING COLD FRONT WILL BRING THE BEST CHANCES FOR RAIN THAT
THE AREA HAS SEEN IN QUITE SOME TIME. ALTHOUGH IT IS NOT LIKELY
THAT THE ENTIRE FORECAST AREA WILL GET A SOAKING...THERE IS A VERY
GOOD CHANCE THAT EVERYONE WILL AT LEAST GET SOME RELIEF FROM THE
DRY SPELL OVER THE WEEKEND. INTO THE COMING WEEK...TEMPERATURES
ARE EXPECTED TO BE CLOSER TO NORMAL...WITH NORMAL TO ABOVE NORMAL
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) WITH ANY LUCK...
PERHAPS MOST FOLKS WELL GET A LITTLE ASSISTANCE IN WATERING YARDS
AND GARDENS THIS WEEKEND.

THE UPPER LEVEL RIDGE THAT HAS BEEN TOASTING CENTRAL ALABAMA ALL
WEEK WILL BE EFFECTIVELY SQUASHED AND DISPLACED WESTWARD AS A
DIGGING TROUGH BRINGS A COLD FRONT SOUTHWARD THROUGH THE
MIDWEST...EVENTUALLY INTO CENTRAL ALABAMA. SOME DEBATE ON HOW MUCH
PUNCH AND HOW FAR THE FRONT WILL MAKE IT THROUGH THE AREA...AS
WELL AS RAIN CHANCES WITH THE MODELS. GFS SEEMS TO BE ADVERSELY
AFFECTED BY CONVECTIVE FEEDBACK...BUT BOTH THE GFS AND NAM/WRF
BRING THE FRONT THROUGH THE FORECAST AREA DURING THE HEAT OF THE
DAY TOMORROW. THIS HAS PROMPTED SPC TO PLACE CENTRAL ALABAMA UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WHILE THE THREAT IS
CERTAINLY GREATER OFF TO THE NORTHEAST...WITH THE BETTER
DYNAMICS...CAN NOT ARGUE AGAINST THE POSSIBILITY THAT THERE COULD
BE STRONG TO ISOLATED SEVERE THUNDERSTORMS TOMORROW AFTERNOON.

FROM THERE...THE FRONT ONLY SLOWLY CONTINUES TO WORK SOUTHWARD...
MOVING ONLY TO FAR SOUTHEASTERN ALABAMA BY MIDDAY SUNDAY...WHERE
IT THEN BECOMES NEARLY STATIONARY. WITH THE FRONT LINGERING OVER
THAT PORTION OF THE STATE...THE FORECAST WILL CALL FOR LIKELY
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 85.

TEMPERATURES OVER THE WEEKEND WERE MODERATED A BIT...LOWERED ON
SATURDAY AND RAISES A BIT ON SUNDAY...ALL TO ACCOUNT FOR LATEST
THINKING ON FRONTAL TIMING AND THE DISTRIBUTION OF POPS WITH THE
SAME.

.LONG TERM...(MONDAY THROUGH FRIDAY) THROUGH THE LONG TERM...THE
PATTERN GRADUALLY DEAMPLIFIES...AND THE TROUGH OVER THE SOUTHEAST
WILL WEAKEN AND BECOME MORE OF A NON-RIDGE THEN A FULL FLEDGED
TROUGH. STILL...THIS WILL LEAVE TAKE US FROM A DEFINITIVE TROUGH
AND LINGERING FRONTAL SYSTEM EARLY IN THE WEAK...TO A WEAKNESS
ALOFT AND A MOIST AND UNSTABLE ATMOSPHERE BY THE END OF THE WEEK.
BY THAT TIME...WITH PLENTY OF MOISTURE FLOWING AROUND A STEADY
BERMUDA HIGH...AND GOOD DAYTIME HEATING...BELIEVE WE WILL BE
LOOKING AT NORMAL TO ABOVE NORMAL CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. ALTHOUGH THERE IS SOME
INDICATION IN THE GFS OF THE WESTERN ATLANTIC CELL OF THE
SUBTROPICAL RIDGE BUILDING WESTWARD ACROSS THE AREA...EUROPEAN
MODELS KEEP THE RIDGE CENTERED IN THE WESTERN ATLANTIC. IT IS
CERTAINLY A WAYS DOWN THE ROAD...BUT THE EUROPEAN CONTINUES TO
IMPRESS ME THIS SUMMER...AND WILL LEAN TOWARDS THAT SOLUTION.

ALL THAT SAID...NOT MANY CHANGES TO THE EXTENDED. TWEAKS TO POPS
WERE RELATIVELY MINOR...BUT TEMPERATURES WERE BUMPED UP A BLEND MORE
TOWARDS THE HIGHER END OF LAST NIGHTS ENSEMBLE RUN...AND THIS
MORNINGS MEX GUIDANCE. THAT PUTS TEMPERATURES VERY CLOSE TO
NORMAL...WITH POPS TAPERING TO JUST SLIGHTLY ABOVE NORMAL BY THE
END OF THE PERIOD.

JD/81

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

MID LEVEL CLOUD DECK ACROSS THE NORTHERN HALF OF THE AREA THIS
MORNING HAS SET UP A DIFFERENTIAL HEATING ZONE AND COMBINED WITH AN
OLD BOUNDARY ACROSS THE AREA SHOULD HELP FOCUS ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON ALONG AND SOUTH OF A TCL TO BHM TO ANB
LINE.  STORMS WILL BE LATER DEVELOPING THAN ON THURSDAY AND WET
MICROBURST POTENTIAL IS NOT AS GREAT SO DO NOT EXPECT THEM TO BE AS
STRONG IN GENERAL AS PAST COUPLE OF DAYS.  WILL CARRY VCTS IN
TERMINALS 20Z-02Z TIME FRAME.  LOOK FOR MID CLOUD DECK TO DEVELOP
ACROSS THE AREA AFTER 06Z AGAIN TONIGHT AND PERSIST THROUGH
REMAINDER OF THE FORECAST PERIOD WITH SCATTERED CU FORMING AFTER
15Z.  OUTSIDE OF THUNDERSTORM AREAS THIS AFTERNOON LOOK FOR VFR
CONDITIONS TO PREVAIL MOST LOCATIONS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  88  69  88 /  10  50  30  20
ANNISTON    73  90  69  88 /  20  50  40  30
BIRMINGHAM  75  90  69  88 /  10  50  40  20
TUSCALOOSA  73  92  70  91 /  10  50  30  20
CALERA      73  91  70  88 /  10  50  40  30
AUBURN      73  89  71  86 /  20  50  60  60
MONTGOMERY  73  93  72  90 /  20  50  60  60
TROY        72  92  72  88 /  20  50  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

41/81/41
Hazardous weather outlook, Jul 21, 12:00 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI JUL 21 2006

ALZ011>015-017>050-221801-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THESE STORMS WILL HAVE A LOW POTENTIAL TO
PRODUCE DAMAGING WINDS FROM WET MICROBURSTS. THE MOST FAVORED AREA
FOR STORMS DEVELOP ARE THE COUNTIES ALONG AND TO THE SOUTHEAST
OF INTERSTATE 85.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE STATE ON SATURDAY DURING PEAK
HEATING. WITH THIS TIMING...SUPERCELL DEVELOPMENT IS LIKELY. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.  DEPENDING ON EXACTLY
WHERE THE FRONT STALLS SATURDAY NIGHT INTO EARLY SUNDAY...HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING.  THE MAIN AREA OF
CONCERN FOR ANY FLOODING WOULD BE SOUTH OF A LINE FROM SELMA TO
AUBURN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ON SATURDAY AND SATURDAY EVENING.

12/SIRMON

In the hours before

Special weather statement, Jul 21, 4:08 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI JUL 21 2006

ALZ024-212245-
JEFFERSON-
508 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 545
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST JEFFERSON...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
GRAYSVILLE...CARDIFF...BROOKSIDE AND ADAMSVILLE THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON

The radar

The Columbus AFB radar (KGWX), 28 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 21, 5:05 PM CST
Where
Lamar County, Beaverton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.933, -88.033

Several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523219.